Protecting our veterans' children
Legacy of Our Veterans' Military Exposures
Justice - social, environmental, human
Protecting our veterans' children™

NRDC Renews Call To Ban Most Common Lawn Weed Killer

March 06, 2012

 

MAINE–(ENEWSPF)–February 26, 2012.  What would you think of a product that had these types of warnings on the label: “EMERGENCY OVERVIEW: WARNING-POISON . . . Keep out of reach of children . . . Avoid contact with skin, eyes and clothing . . . Do not inhale fumes?”

What if the product can cause these kinds of ailments, as described by the manufacturer on the Material Safety Data Sheet: “nausea . . . vomiting . . . abdominal pain . . . decreased blood pressure . . . muscle weakness . . . muscle spasms . . . headache . . . dizziness . . . respiratory irritation . . . severe eye irritation including corneal opacity and irreversible eye damage?”

The product in question is 2,4-D, a nerve toxin used as a lawn weed killer since 1947. If the agri-business industry gets its way, 2,4-D will also be sprayed all over much of our food as it grows.

“Despite decades of scientific studies showing links to non-Hodgkin’s lymphoma in humans (and Canine Malignant Lymphoma in household dogs), this chemical survives and thrives as one of the top three pesticides sold in the United States today,” writes Gina Solomon, a senior scientist at the Natural Resources Defense Council. “Newer science shows that (2,4-D) is not just a cancer problem, but that this pesticide interferes with several essential hormones, thereby increasing the risks of birth defects and neurologic damage in children. Studies in Midwest wheat-growing areas (where 2,4-D is heavily used) have shown increased rates of certain birth defects, especially in male children, and lower sperm counts in adults.”

Meanwhile, the reading on the material safety data sheet for 2,4-D only gets more interesting as the list of warnings grows: “Causes redness and tearing . . . Vapours and mist can cause irritation . . . Skin exposure may aggravate preexisting skin conditions . . . Inhalation of mist may aggravate preexisting respiratory conditions . . . Repeated overexposure may cause effects to liver, kidneys, blood chemistry, and gross motor function . . . The International Agency for Research on Cancer (IARC) lists exposure to (2,4-D) as a class 2B carcinogen . . . studies in laboratory animals with 2,4-D have shown decreased fetal body weights and delayed development in the offspring at doses toxic to mother animals.”

We’ve lived with this poison in our midst for 65 years. Isn’t that long enough?

 

Continue Reading

Legacy of Our Veterans' Military Exposures

Leave a Reply

*

captcha *